This information is generalized and not intended as specific medical advice. Consult your healthcare professional before taking or discontinuing any drug or commencing any course of treatment.
Serious. These medicines may interact and cause very harmful effects. Contact your healthcare professional (e.g. doctor or pharmacist) for more information.
How the interaction occurs:
When these two medicines are taking together, your body may not process your blood-thinning medicine properly.
What might happen:
You may experience an increased chance for bleeding including bleeding from your gums, nosebleeds, unusual bruising, or dark stools.
What you should do about this interaction:
Contact your healthcare professionals (e.g. doctor or pharmacist) about taking these two medicines together. They may already be aware of this interaction and may be monitoring you for it. If your doctor prescribes these medicines together, it may be necessary to check your bleeding times more often while you are taking both medicines and for a few days after you stop taking them together. The dose of your blood-thinner may need adjusting. Do not start, stop, or change the dosage of any medicine before checking with them first.
1.Dean RP, Talbert RL. Bleeding associated with concurrent warfarin and metronidazole therapy. Drug Intell Clin Pharm 1980 Dec;14:864-6.
2.Kazmier FJ. A significant interaction between metronidazole and warfarin. Mayo Clin Proc 1976 Dec;51(12):782-4.
3.O'Reilly RA. The stereoselective interaction of warfarin and metronidazole in man. N Engl J Med 1976 Aug 12;295(7):354-7.
4.Yacobi A, Lai CM, Levy G. Pharmacokinetic and pharmacodynamic studies of acute interaction between warfarin enantiomers and metronidazole in rats. J Pharmacol Exp Ther 1984 Oct;231(1):72-9.
5.Tindamax (tinidazole) US prescribing information. Presutti Laboratories, Inc. August, 2007.